Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 196, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2008, 11:24 PM EDT for Bartholomew County, Brown County, Monroe County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 11:24 PM EDT (03:24 UTC)
- Expired
- Jul 22, 2008, 12:15 AM EDT
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Bartholomew County, IN, Brown County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 11:33 PM EDT | HAIL 1 | Nashville, IN | A TRANSFORMER WAS ALSO DAMAGED DUE TO WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 8:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3634 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 220324 SVRIND INC005-013-105-220415- /O.NEW.KIND.SV.W.0196.080722T0324Z-080722T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1124 PM EDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA... BROWN COUNTY IN SOUTH CENTRAL INDIANA... MONROE COUNTY IN SOUTH CENTRAL INDIANA... THIS INCLUDES THE CITY OF BLOOMINGTON... * UNTIL 1215 AM EDT * AT 1121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR NASHVILLE...OR 11 MILES EAST OF BLOOMINGTON...AND MOVING EAST AT 32 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NASHVILLE BY 1130 PM EDT... TAYLORSVILLE BY MIDNIGHT EDT... THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 60 AND 77. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3905 8670 3933 8671 3934 8595 3907 8593 TIME...MOT...LOC 0324Z 261DEG 28KT 3922 8631 $$ SALLY
3 follow-up statements
000 WWUS53 KIND 220347 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1147 PM EDT MON JUL 21 2008 INC005-013-105-220415- /O.CON.KIND.SV.W.0196.000000T0000Z-080722T0415Z/ BARTHOLOMEW-BROWN-MONROE- 1147 PM EDT MON JUL 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR NORTHERN MONROE...NORTHERN BROWN AND WESTERN BARTHOLOMEW COUNTIES... AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF TAYLORSVILLE...OR 8 MILES WEST OF COLUMBUS...MOVING EAST AT 32 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TAYLORSVILLE BY 1155 PM EDT... LAT...LON 3925 8657 3933 8671 3934 8595 3907 8593 TIME...MOT...LOC 0347Z 264DEG 28KT 3922 8604 $$ SALLY
000 WWUS53 KIND 220357 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1157 PM EDT MON JUL 21 2008 INC005-013-105-220415- /O.CON.KIND.SV.W.0196.000000T0000Z-080722T0415Z/ BARTHOLOMEW-BROWN-MONROE- 1157 PM EDT MON JUL 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR NORTHEASTERN MONROE...NORTHERN BROWN AND WESTERN BARTHOLOMEW COUNTIES... AT 1154 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF TAYLORSVILLE...OR NEAR COLUMBUS...MOVING EAST AT 32 MPH. LAT...LON 3925 8645 3933 8664 3934 8595 3907 8593 TIME...MOT...LOC 0357Z 264DEG 28KT 3920 8595 $$ DRT
000 WWUS53 KIND 220414 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1214 AM EDT TUE JUL 22 2008 INC005-013-105-220424- /O.EXP.KIND.SV.W.0196.000000T0000Z-080722T0415Z/ BARTHOLOMEW-BROWN-MONROE- 1214 AM EDT TUE JUL 22 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...NORTHERN BROWN AND WESTERN BARTHOLOMEW COUNTIES WILL EXPIRE AT 1215 AM EDT. LAT...LON 3925 8645 3933 8664 3934 8595 3907 8593 TIME...MOT...LOC 0414Z 264DEG 28KT 3921 8578 $$ DRT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:59 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 21, 6:59 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 659 PM EDT MON JUL 21 2008 .AVIATION...DISCUSSION FOR 00Z TAFS TRWS ACRS CNTRL IA DROPPING SE PER RADAR/SATELLITE N OF A CD FNT JUST N OF LAF AND ACRS NCNTRL IL AND AHEAD OF AN UPR TROF PIVOTING SE ACRS THE NRN PLAINS. CD FNT CONTS TO DROP S ACRS CNTRL INDIANA THIS EVE AND SHOULD BE S OF THE FA OVERNGT. BEST CHC OF TRWS AT BMG THIS EVE AHEAD OF THE FNT...ALTOUGH OTHER STORMS COULD DEVELOP AHEAD OF THE TROF AND ALONG LEFTOVER OUTFLOW BOUNDARIES. BUT...TIMING...CVRG TOO UP IN THE AIR TO DO ANYTHING OTHER THAN CBS EXCEPT VCTS OVERNGT AT BMG. CIGS SHOULD BE VFR BASED ON MODEL TIME SECS AND UPSTREAM TRRENDS...BUT COULD SEE SOME MVFR FOG ESP AT BMG WITH HIGHER DEW POINTS IN PLACE THERE. && .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN INTO MID WEEK. AT 18Z MOST OF THE TSRA HAD ENDED ACROSS THE FORECAST AREA /FA/ WITH JUST ISOLATED TSRA AROUND. SKIES WERE BEGINNING TO CLEAR FROM PREV CONVECTION AND ATMS WAS WARMING UP. NUMEROUS SFC BOUNDARIES FROM PREV CONVECTION WERE ACROSS THE FA. GFS APPEARS TO BE SUFFERING FROM SOME FEEDBACK ISSUES IN THE FIRST FEW PERIODS OF THE FORECAST. WILL LEAN TOWARD THE NAM DURING THESE PERIODS OTHERWISE MODELS ARE SIMILAR ENOUGH FOR A BLEND TO BE USED. SCT CONVECTION MAY REFIRE LATE THIS AFTN ALONG OLD BOUNDARIES AS ATMS RECOVERS FROM PREV CONVECTION. LATER DURING THE NIGHT AN UPPER JET MOVES INTO THE LOWER LAKES AND PUTS THE FA IN THE RIGHT ENTRANCE REGION. THIS WILL INCREASE LIFT ACROSS THE FA AND PRODUCE ADDITIONAL TSRA. ATTM BEST FORCING LOOKS TO LINE UP ACROSS SRN FA ALTHOUGH AFOREMENTIONED BOUNDARIES MAY ALLOW FOR DIFFERENT DEVELOPMENT. WILL CONTINUE WITH PREV FORECAST AND KEEP LIKELY POPS ACROSS SRN FA TONIGHT. CHANCE POPS ELSEWHERE. PER LATEST DAY1 CONVECTIVE OUTLOOK SOME SEVERE STORMS ARE AGAIN POSSIBLE. MAV TEMPS LOOK A BIT COOL IN THE OUTLYING AREAS GIVEN EXPECTED DEWPOINTS. WENT WITH A BLEND OF THE COOLER MAV AND WARMER MET. ON TUESDAY UPPER TROF WILL BEGIN TO DIG INTO THE AREA AND PROVIDE FOR SOME ADDITIONAL LIFT. ALSO...CONVECTION MAY BE AROUND IN THE MORNING FROM OVERNIGHT MCS. WILL CONTINUE WITH CHANCE POPS WITH HIGHEST VALUES IN THE SOUTH FOR REASONS MENTIONED ABOVE. MAV LOOKS A BIT WARM GIVEN EXPECTED CLOUDS AND PRECIP...WENT CLOSER TO FWC VALUES. NAM TRYING TO KEEP SOME PRECIP AROUND TUE NIGHT WITH DEWPOINT GRADIENT BUT ATTM NOT CONFIDENT ENOUGH IN THIS SCENARIO TO INCLUDE POPS YET. WILL KEEP DRY FORECAST. WED INTO THU WILL BE DRY AS HIGH PRESSURE MOVES IN. NEXT WAVE MOVES IN FOR THU NIGHT AND MAY LINGER INTO FRI. WITH TIMING UNCERTAIN WILL KEEP FORECAST INTACT FOR NOW...BUT CURRENT TRENDS ARE FOR A QUICKER EXIT TO THIS SYSTEM. FA WILL REMAIN IN NW FLOW INTO THE WEEKEND WHICH MAY YIELD A CHANCE OF RAIN SOMETIME DURING THE PD...BUT THERE IS NOTHING TO FOCUS IN ON ATTM AND CHANCES FOR ANY ONE TIME PD REMAIN TOO LOW TO MENTION. WILL CONTINUE DRY FORECAST. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CS
Hazardous weather outlook, Jul 21, 3:35 PM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 335 PM EDT MON JUL 21 2008 INZ021-028>031-035>049-051>057-060>065-067>072-221945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 335 PM EDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MORE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON INTO TONIGHT. ANY STORMS THAT FORM MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MORE STORMS WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:57 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 63 min |
| Jul 22, 12:03 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jennings | 42 min |
| Jul 22, 12:19 AM EDT | Areal Flood Warning | IND | Bartholomew, Brown | 3 hr |
| Jul 22, 12:25 AM EDT | Severe Thunderstorm Warning | IND | Johnson, Morgan | 35 min |
| Jul 22, 12:40 AM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Vigo | 35 min |
| Jul 22, 12:44 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 46 min |
| Jul 22, 12:46 AM EDT | Severe Thunderstorm Warning | IND | Jennings | 29 min |
| Jul 22, 1:03 AM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 42 min |
| Jul 22, 1:31 AM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Henry, Rush, Shelby | 59 min |
| Jul 22, 1:33 AM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Monroe, Morgan | 42 min |
| Jul 22, 2:01 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Jennings | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.